| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Fear of Public Humiliation

Q. I am a 33-year-old female with a very embarrassing situation and don't know where to turn. At age 18 I began to experience panic attacks associated with a fear of embarrassing myself in public. I felt bloated and thought I was going to pass gas. Since then, I have been plagued by fear of this occurring and it has caused untold anxiety in my life.

All medical etiology was ruled out. I have had a few courses of therapy and began Effexor XR 150 mg. in 1999. It was like a miracle, but had to be discontinued 2 years later due to the side effects. Later, I was put on Prozac from May 2002 until November 2002. It didn't really lift the depression and I began to have the same obsessive thoughts about my stomach.

I told my primary care physician, he told me I was neurotic and there was nothing much he could do. I have no mental health benefits and cannot afford to see a psychiatrist at this time. He prescribed Lexapro; it isn't helping much. I am becoming preoccupied with my stomach again and don't know what to do. I have never seen a complaint such as mine and feel totally alone on this subject.

A. There's no need to feel alone--many people experience the kind of anxiety you describe, often associated with concerns about their stomach, bowels, etc., or with a fear of losing control or being humiliated in public. Actually, the problems you describe straddle a number of categories. Although I obviously can't provide you with a diagnosis, some of the problems you have experienced may be consistent with panic disorder, depression, obsessive-compulsive disorder, and social phobic disorder. As I said--a lot of territory!

My point is that these complaints are seen quite commonly, apart from the specific diagnosis, and there are good treatments for each of the disorders mentioned. Some of the problems you describe are also consistent with--though not necessarily diagnostic of--a form of irritable bowel syndrome (IBS). This, too, is quite a common disorder. So, if we assume that serious medical disorders have been ruled out, what might be helpful? Let's start with the so-called "talk therapy" or psychosocial treatments. Ideally, I would strongly recommend that you find a behavioral psychologist who is trained in cognitive-behavior therapy (CBT) and perhaps biofeedback. CBT is quite helpful for a variety of anxious and phobic symptoms, and could help you learn to manage your fears of embarrassing yourself, having an accident, etc.

CBT need not involve years of treatment; on the contrary, five or six sessions could be of help to you. Biofeedback training may also be useful. Consider it an investment in your mental and physical well-being. But if you do this, make absolutely sure that the clinician has training in CBT--it's OK to ask about that! If you are unable to afford even a limited number of sessions, then I would recommend at least getting hold of some helpful books. I can recommend "The Anxiety and Phobia Workbook", by Dr. Edmund J. Bourne. While I do not want to give you the idea that you haveIBS, some of the symptoms you describe--such as bloating, gas, diarrhea, etc.--are also experienced by IBS sufferers. So, you may find some understanding and support at the website www.ibsgroup.org, which also describes a book you might find of interest--"Listen to Your Gut", by Jini Patel Thompson. (I can't recommend this book, since I haven't read it, but some of the contents sound potentially useful). If there are any support groups that meet locally in your area, you might also consider that option.

Now, as to medication options: I would certainly consider discussing a re-trial of Effexor-XR (or the regular formulation of venlafaxine/Effexor) with your primary care physician. It is possible that by using a low dose of venlafaxine--even as little as 37.5 mg per day--you might regain some of the relief you felt, without (hopefully) some of the side effects. (Of course, there is no guarantee of this, but at least one of the side effects you described--high blood pressure--is definitely related to higher doses of venlafaxine, for most people). It's possible that your doctor might be able to combine a low dose of Effexor-XR or the shorter-acting form of venlafaxine with another anti-anxiety or antidepressant agent, such that the net balance of the two would be more beneficial than higher doses of Effexor-CR.

Other medications that could be helpful would include fluovoxamine [Luvox], sertraline [Zoloft], gabapentin [Neurontin], and buspirone [BuSpar]--assuming, of course, that you have no history of adverse reactions to these agents and no medical conditions that would preclude their use. That said, it may still be too early to jettison the Lexapro--sometimes it takes 8-12 weeks for this type of medication to become fully effective. If you did go back on the Effexor, it would be important to build an exercise and dietary program into your treatment, so as to minimize any weight gain. Another agent called clomipramine [Anafranil] could be considered, but it, too, can cause significant weight gain.

There is another type of antidepressant called an MAOI--rarely used these days, but very effective for some of the symptoms you describe--that you could also discuss with your doctor, if these other options failed. However, most non-psychiatric physicians might not be comfortable prescribing an MAOI, since it requires a special diet and other restrictions. Even if your doctor continues prescribing, you might discuss the possibility of a "one-time" consultative appointment with a psychiatrist, who could then act as a consultant to your doctor. Ideally, this would be a psychiatrist with special expertise in mood and anxiety disorders--perhaps someone affiliated with a nearby medical school department of psychiatry or psychosomatic medicine. All these suggestions are meant to stimulate a conversation between you and your doctor--not to tell you what to take or do! But I hope that some of these may prove useful to you. And remember-- you are far from alone!

Other Resources:

July 2003

Disclaimer Back to Ask the Expert